Saturday, July 11, 2009

thyroid

(I know, I'm not getting any better on the posting. But I'm sure I will now that I'm going to have so much more energy!)

I just thought I'd share the results of the thyroid business for anyone else who has done or will be doing the same - I'd be interested to hear what results and diagnosis anybody else got. I got a call from my RE's nurse with my thyroid results. She said they were "all in the normal range," which must qualify as a thorough explanation in some universe other than this one. If I were healthy, that would be all I needed to know. If I were healthy, I wouldn't be seeing an RE...

Anyway, once I asked, she did provide the exact results:
  • thyroglobulin antibody: <1.8
  • thyropyroxidase: 1.3
  • T3: 2.7
She tells me they did not test T4, but I'm 99% sure that was on the requisition form and they should have tested it, so that's a little disappointing. She explained that each of the numbers was well below the normal cutoff, and that there is no "too low" (that may not have applied to the T3). I pointed out that I was given and have filled a prescription for synthroid (the generic, actually), and was told not to start taking it until I got my results. Should I take it? She had no idea, and said she would talk to the doctor and call back.

When she called back, she said that these results indicate that I do not have Hashimoto's disease (an inherited disease that, as I understand it, involves your immune system attacking your thyroid, resulting in hypothyroidism). I was convinced I had this, because I have at least four female relatives who are hypothyroid and my understanding is that only Hashimoto's, among the causes of hypothyroidism, is genetic. However, she explained, because my TSH came back elevated (not in this panel, in my previous p+7 bloodwork), I am hypothyroid. (But then, wouldn't my T3 have been low???) Therefore, I should start taking the pills (50 mcg/day).

All this is good information, of course, and I am ultimately relieved to hear that I am hypothyroid, because I don't think I've been imagining the creeping lethargy (not really debilitating, just sort of makes me lazy all the time). However, I do have a question. Would it have been unreasonable to expect the doctor to call me back the second time? We're talking about a reasonably important medication - something you definitely shouldn't take if you don't need it. I may, or may not, have a genetic disorder, and the nurse is apparently fuzzy on it. To my layman's brain, the results and the conclusion the nurse gave me are inconsistent and don't make sense. Also, the prescription only contained 31 pills (a strangish number), and since I'm not supposed to visit the RE for two cycles, I'll need a phone refill. Which she can do, but why can't she just write "5 refills" on the scrip? There's no black market for synthroid. I'm not going to pop them addictively. And I will need them (in some dosage) for the rest of my life.

Maybe I'm complaining about nothing or just wrong about the way doctors' offices work, but it doesn't seem quite right to me.

Anyway, I thought I'd be excited to take my first pill, but (after getting the calls yesterday) I waited until today. And before I took it, I could feel myself making excuses, things I had to do before I took it. I realized I was apprehensive - not because I thought it would make me sick, but just because swallowing that first pill felt like crossing over to another phase in life. I'm not sure why.

This also means that my diet and exercise kick have to start soon. I think I'll start doing my three hours of gym time a week next week - maybe I can persuade a coworker to go with me. And I have to start cutting out the starches - preparatory to cutting them out entirely. (I did pass up the buy-one-get-one sale on English muffins at the grocery store today, and it was hard.)

7 comments:

  1. I wish I knew more about thyroid stuff, but as a sanity-preserving mechanism, once I find out something is "ok" for me, I don't spend time researching it. (Because I'm much too occupied researching the 209 disorders I DO have.)

    Anyway, I have what's called thyroid system dysfunction, and my blood tests were all within range as were yours, but the dx was based on my lower-than-optimal BBTs. I take 15 mcgs of T3 slow release 2 x day. I haven't noticed much of a difference in terms of energy, but it did increase my overall BBTs. (My energy levels I believe are more linked to my adrenals.)

    I'm sure you'll get some helpful feedback on this from others, though. I do think your Dr should have called you back about that confusion!

    ReplyDelete
  2. Was that "free" T3 they tested? Because if they tested total T3, that may be why your results were not what you expected...since the "free" indicates what is available for use, as opposed to the total amount in your blood. And that sucks they didn't test the T4.
    That is quite a thought - you will have to be on thyroid meds for the rest of your life. I see what you mean by hesitating on that first dose. There's really no going back after that. Well, I hope you see some real results soon from the thyroid meds. My cousin (with PCOS) just had her Armour dosage increased and she ovulated immediately afterward - for only the second time this year! Hopefully you'll get some energy back and feel better.
    Oh, and did they actually test for the antibodies that would indicate Hashimoto's? From my understanding, you can't tell from the test results you listed above.

    ReplyDelete
  3. That's great news that you don't have Hashi's. Adding potential autoimmune stuff to the IF mix is no fun at all. I hope that the pills help you feel better. If your T4 is low, then the levothyroxine may be just the ticket.

    This is not everyone's experience, but I lost about 5 pounds over the first few months of my thyroid replacement treatment. Without doing all that much.

    It's fairly normal to get 30-31 pills per rx, though why docs don't give you a crapload of refills just to save everyone time is beyond me. Perhaps she plans to retest by the time the rx runs out?

    ReplyDelete
  4. Hmm, my thyroid work came back normal, and I don't really suspect an issue there like you did/do, but I hope that your doctor can be more clear on the data and the treatment!

    Good luck starting to change your diet and gym habits!! It might be hard at first, but I'm sure it will be worth it!

    ReplyDelete
  5. I would definitely ask to talk to your RE either over the phone or in person if you are unclear on this. Also, make sure you take your Synthroid (or generic) in the morning at least 30 minutes before you eat anything (drinking liquids is fine, though). I just wanted to make sure you knew that because no one told me that, I had to read the package insert for myself. Good luck!

    ReplyDelete
  6. I can't stand how doctors and nurses are CLUELESS to what is going on with their patient and don't realize that it is actually important to us to know about our health and what medicines to take. Just this week I had the nurse call me back and say, oh so take the estrogen patch when you stop birth control, like when you have your period. (supposed to help my migraines I'm getting PRE-period) and I'm all 'A) I'm not on bcp, I'm trying to pregnant and B) the migraines are before my period so taking them during my period doesn't help one bit....and then I thought ARE YOU EVEN LISTENING TO ME???! Phew, sorry, guess I had to get that off my chest.

    ReplyDelete
  7. Hmmm, maybe your thyroid levels were normal only because your TSH was working so hard (and why it was elevated) to get it there. So taking a supplement would still be appropriate? Seem like it couldn't hurt to try it. But I agree, it is annoying when you feel like your doctor/doctor's office aren't taking the time to really look at your results and explain what it all means. I have had that happen a lot. I take a test, they give me the results and then radio silence..."tap, tap, tap...anyone out there?"

    I hope you are able to contact him and get some more answers. You're paying for it...you deserve it!

    ReplyDelete